01 MAR 2023

Key Facts on Fentanyl

Young white male student taking a break, leaning forward while resting on his desk. He looks away from the camera with a distracted, worried expression.
NorthBay Health has joined a statewide effort to put the life-saving Naloxone nasal spray directly in the hands of people in the community.

With the number of fentanyl overdoses and deaths growing across the country particularly in California it’s important to understand what the drug is, why it’s so dangerous and what to do if you find someone with symptoms of overdose.

In 2021, more than 107,000 people died of drug overdoses in the United States, with 67 percent of those deaths related to synthetic opioids, such as fentanyl. The issue is even bigger in California where there were 6,843 opioid-related overdose deaths in 2021; 5,722 or 83 percent were related to fentanyl.

According to Solano County Public Health, at least 100 Solano County residents died in 2021 of a drug overdose. Nearly two-thirds of those fatalities were likely due to fentanyl.

Prescription opioids are highly regulated and prescribed by doctors to reduce moderate to severe pain. Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine.

The problem is that illegal manufacturers follow none of the regulations. And it is dangerously easy to obtain. Because it is a synthetic drug, illegal fentanyl is easier and quicker to produce and is usually distributed through illicit drug markets. Drug traffickers often advertise on social media platforms, such as Instagram, Snapchat and TikTok. Drug deals are made, payment can go through online payment apps and the drugs are often delivered directly to the buyer’s home. While drug trafficking on social media platforms affects all age groups, the DEA reports that young people are particularly susceptible due to their high rates of social media usage.

Solano County Public Health added that some youths also take pills given to them by friends or purchase them from local dealers, assuming they are legitimate prescription medications. In other cases, youth are sold “rainbow fentanyl,” with bright, colors created to appear kid-friendly.

Recognizing Overdose

Signs of a fentanyl overdose look like other opioid overdoses but family, friends should look for signs such as small “pinpoint pupils,” loss of consciousness, slow or weak breathing, choking or gurgling sounds, cold or clammy skin and discolored skin, especially in the lips and nails.

This Drug Can Reverse Overdose

There is one piece of good news. Naloxone (brand name Narcan) can reverse a fentanyl overdose. And NorthBay Health has joined a statewide effort to put the life-saving nasal spray directly in the hands of people in the community. The Naloxone Distribution Project aims to reduce opioid overdose deaths through the provision of free nasal spray kits.

“The idea is to get it to people who can pass it out to the community,” said Bridget Nestor-Arjun, D.O., an Emergency Department doctor at NorthBay Medical Center and physician champion of the Narcan project. “So if someone wants a kit for themselves, a girlfriend, mom, other family members, to have on hand in case of an overdose in the future, all they do is come in and ask.”

In the meantime, two panels that advise the Food and Drug Administration are recommending that naloxone nasal spray be approved for over-the-counter sale. The Joint Nonprescription Drugs Advisory Committee and the Anesthetic and Analgesic Drug Products Advisory Committee voted unanimously to approve the measure. The FDA will make a final decision on March 29 if naloxone will become a nonprescription drug.

What to do If Someone Overdoses

If you think someone is overdosing on an opioid, including fentanyl:

  • Call 911.
  • Administer naloxone.
  • Try to keep them awake and breathing.
  • Lay them on their side to prevent choking.
  • Stay with them until emergency assistance arrives.

Learn more about the dangers of fentanyl and counterfeit prescription drugs through additional resources availablet through Solano County.

You Might Also Like:

The Blooming Battle Simple strategies can minimize woes for allergy sufferers. Posted: March 1, 2023
Physicians Share 2023 Resolutions No surprise that fitness, meditation top most lists. Posted: January 1, 2023
Shingles Risks Increase as We Age Painful rash has its roots in chicken pox. Posted: January 1, 2023

Get the best of NorthBay Healthcare News sent to you.

Never miss our latest health tips, or our best stories, by signing up for NorthBay Pulse today.

Are you a news professional looking to access our facilities, health care experts, or news team?